Introduction: Anagen Effluvium refers to the shedding that arises during the anagen (growth) stage of the hair cycle, it manifests as diffuse and abrupt shedding of the scalp hair due to inhibition or arrest of cell division in the hair matrix leading to fracture with minimal trauma. The main causes of Anagen Effluvium are radiation, chemotherapy, infection, drugs and toxins.
Case reports: A 35 years old woman was admitted on May 2020 to the respiratory care unit during the outbreak of COVID- 19 in Baghdad. She reported fever (39.5), headache and dry cough a few days before admission. The patient was diagnosed with COVID-19 disease based on reverse transcriptase PCR (RT- PCR) and started on supplementary oxygen for hypoxia and azithromycin (250 mg/daily) for associated pneumonia. Ten days following admission to the hospital, the patient began to develop urticarial lesions mixed with an erythematous maculopapular rash. The rash was associated with itching, burning sensation and sudden excessive hair loss. A pull test was performed, and the hair was easily and painlessly pulled off the scalp. Clumps of hair were observed filling the patient’s pillow, bed sheets and even the floor of the room during the examination. The differential diagnosis of the rash included drug eruption related to azithromycin or COVID-19 specific manifestation. A COVID-19 skin and hair manifestation was preferred over the drug eruption, given that the patient had no known allergy to macrolides and had already taken them many times before without any side effects along with the striking sparing of trunk and hair involvement.
Conclusion: The abrupt hair loss was attributed to the COVID- 19 related anagen effluvium, possibly due to profound inflammatory insult accompanying the infection that inhibited the mitotic activity of the hair follicle.